Indiana, 2019

Hail in Indiana, August 6, 2019

August 6, 2019 · NWS LMK · 1 event in 1 county or zone

Surface high pressure was over the upper Mid-west while a cold front extended through central Indiana to southwest through Missouri. In the mid and upper levels, northwest flow prevailed over southern Indiana and central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Surface high pressure was over the upper Mid-west while a cold front extended through central Indiana to southwest through Missouri. In the mid and upper levels, northwest flow prevailed over southern Indiana and central Kentucky. Ahead of the cold front, a line of storms began with the heating of the day. This line traveled south as it intensified, becoming a Mesoscale Convective System (MCS) which produced large severe hail in southern Indiana and hail and damaging winds in central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 6, 2:41 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 6, 2:41 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
341 PM EDT Tue Aug 6 2019

.Mesoscale Update...
Issued at 335 PM EDT Thu Aug 6 2019

Isolated thunderstorms have developed in a moderately unstable
airmass across southern Indiana and east central KY this afternoon.
Overall deep layer shear is pretty lacking so only expect these
storms to be pulse in nature. An isolated damaging wind threat can't
be ruled out, but overall the main threats should be brief heavy
rainfall, gusty winds to 40 mph, cloud to ground lightning, and
small hail.

The bigger concern is for a more organized cluster of storms near
St. Louis and over southern Illinois that could move into our region
this evening. These storms have initiated on convergence ahead of a
weak surface front and are in a strongly unstable environment
characterized by 4000-5000 J/KG of SB CAPE. Although deep layer
shear is still somewhat marginal in this area it appears to be just
sufficient enough for some organization and multicell clusters
capable of isolated damaging winds. A nice exit region of a mid and
upper jet seems to be helping these values just a little bit. DCAPE
values are mostly ranging in the 1000-1200 J/KG in the area of
concern, so gusty winds will likely be the main threat. However, a
few instances of larger hail may also be possible given the amount
of instability. Parameters drop off pretty steadily as you get into
our western CWA, however may still be sufficient enough this evening
to support a few strong to severe storms, especially if the upstream
convection is able to organize. Will monitor our NW CWA and look to
extend the Severe Thunderstorm Watch (#555) past Dubois county if
the threat looks to survive east of that area.

&&

.Short Term...(This evening through Wednesday)
Updated at 255 PM EDT Tue Aug 6 2019

...A Few Strong To Severe Storms Possible This Evening...

Showers and storms are expected this afternoon and evening as a cold
front and upper trough approach the region.  A few storms have
already begun popping up over southern Indiana and north central
Kentucky.  This isld-sct activity is expected to continue through
early evening.  A more organized cluster of storms is expected to
get going to our NW by mid afternoon and drop SSW into western and
central KY later this evening.  With moderate instability and decent
shear values, any storms this afternoon and evening will have the
potential to become strong to severe.  The main threat will be
damaging winds with these storms, however, small hail and brief
heavy rainfall may also accompany them. Severe Thunderstorm Watch
#0555 has been issued until 9 PM CDT for Dubois county, but a local
extension may be possible should storms survive the weaker
parameters in our area later this evening.  Showers and storms
should exit the region late tonight into Wed morning.

For Wednesday, expect lingering showers and perhaps isld t-storms
mainly east of I-65 in the morning until the cold front clears the
region.  The afternoon hours should be mainly dry with skies
becoming partly cloudy.

Overnight temps will range from 66-71 for lows with highs Wed
afternoon in the 82-88 degree range.

.Long Term...(Wednesday night through Tuesday)
Updated at 255 PM EDT Tue Aug 6 2019

Wednesday Night - Thursday

Dry NW flow aloft in the wake of the passing shortwave and cold
front will keep this period quiet. Some model data suggests that a
few showers/storms could pop up later Thursday afternoon, but think
the majority of activity will hold off until later Thursday night as
another weak front approaches. Thursday should be pretty warm as
highs reach the upper 80s and low 90s.

Thursday Night - Friday

The next notable chance for showers and storms arrives Thursday
night and lasts across southern KY into Friday. A cold front
trailing from an eastern Canada system will slide through the area,
providing focus for scattered showers and storms. Some of the storms
across southern Indiana could be on the stronger side Thursday night
as marginal deep layer shear combines with what appears to be at
least modest buoyancy. Current SPC Outlook has our far NE CWA in the
Marginal Risk which looks pretty good for now.

Any shower or storm activity across southern KY will likely not be
strong on Friday, but will keep pops in that area. Some slightly
"cooler" air will be around in the wake of the cold front, so look
for highs to only reach around the mid to upper 80s by Friday.

Friday Night - Tuesday

The upper pattern will transition from ridging over the west central
CONUS and troughing in the eastern CONUS through the weekend to a
more zonal belt of westerlies across the northern half of country by
early next week. This should result in a mostly dry weekend as dry
NW flow aloft still holds along with surface high pressure taking
hold behind the late week cold front. A few showers and storms may
pop up later Sunday, but overall looks to be a pretty nice weekend
with temps near normal.

Confidence is lower for the early week time frame, however there
does appear to be some loose agreement among models that this will
be a more active time. Several disturbances should be able to pass
through the zonal flow aloft, combined with a decent amount of
instability developing on the periphery of the upper ridge centered
over TX. The end result will be shower and storms chances, but can't
be too specific given low confidence in timing/placement of
individual wave embedded in the zonal flow. Temps should continue to
run pretty near normal for this time of year.

&&

.Aviation...(18Z TAF Issuance)
Updated at 145 PM EDT Tue Aug 6 2019

The main TAF concern this afternoon and evening will be the
development of showers and storms ahead of a cold front moving
southeast toward the area.  Convection should start across
HNB/SDF/LEX between 19-22Z and then BWG a little later between 0-2Z.
The strongest storms will contain gusty winds and reduced flight
conditions to IFR.  Have included a tempo group during the late
afternoon/evening time frame for each TAF site to convey the most
likely period for strong storms.  Convection should end from NW to
SE between 5-10Z tonight with the cold front passage shortly after.
Along and just behind the cold front, MVFR and possibly even high
end IFR cigs should blanket the area from 9-10Z through mid morning.
Winds will remain SSW through tonight veering to the W behind the
fropa tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...BJS
Short Term...AMS
Long Term...BJS
Aviation...AMS
Hazardous weather outlook, Aug 6, 2:08 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
308 PM EDT Tue Aug 6 2019

INZ076>079-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-
081-082-071915-
Orange-Washington-Scott-Jefferson-Crawford-Perry-Harrison-Floyd-
Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-
Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, English,
Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
308 PM EDT Tue Aug 6 2019 /208 PM CDT Tue Aug 6 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected late this afternoon
through this evening. A few strong to severe storms could produce
gusty winds and small hail in addition to brief heavy rainfall and
cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another chance for thunderstorms exists Thursday night into Friday.
Gusty winds and brief heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage or
hail to the National Weather Service in Louisville Kentucky.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ083-071915-
Dubois-
Including the city of Jasper
308 PM EDT Tue Aug 6 2019

...SEVERE THUNDERSTORM WATCH 555 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected late this afternoon
through this evening. A few strong or severe storms could produce
isolated damaging winds and small hail in addition to brief heavy
rainfall and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another chance for thunderstorms exists Thursday night into Friday.
Gusty winds and brief heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage or
hail to the National Weather Service in Louisville Kentucky.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS

In the hours before

Special weather statement, Aug 6, 1:35 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EDT Tue Aug 6 2019

KYZ037-061900-
Harrison-
235 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...

At 235 PM EDT, a strong thunderstorm was located near Cynthiana,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cynthiana, Breckinridge, Connersville, Robinson, Oddville, Garnett,
Renaker, Venus, Rutland and Claysville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3838 8418 3834 8444 3849 8450 3854 8417
      3854 8416 3853 8418 3850 8418 3850 8416
      3849 8417 3849 8415 3848 8415
TIME...MOT...LOC 1835Z 263DEG 22KT 3841 8439

RJS
Special weather statement, Aug 6, 2:20 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
320 PM EDT Tue Aug 6 2019

INZ078-079-061945-
Jefferson-Scott-
320 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON AND
NORTHERN SCOTT COUNTIES...

At 320 PM EDT, a strong thunderstorm was located near Scottsburg,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Austin, Hanover, Saluda, Smyrna, Kent, Wakefield, Volga,
Deputy and Blocher.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3862 8549 3875 8584 3878 8582 3878 8580
      3880 8580 3882 8574 3883 8573 3882 8572
      3883 8571 3882 8570 3882 8563 3883 8561
      3884 8561 3884 8540
TIME...MOT...LOC 1920Z 283DEG 25KT 3877 8574

CG
Special weather statement, Aug 6, 2:43 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
343 PM EDT Tue Aug 6 2019

INZ078-079-092-KYZ032-062015-
Jefferson-Clark-Scott-Trimble-
343 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON...
NORTHEASTERN CLARK...SOUTHEASTERN SCOTT AND NORTHWESTERN TRIMBLE
COUNTIES...

At 343 PM EDT, a strong thunderstorm was located 8 miles east of
Scottsburg, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Lexington, Hanover, Saluda, Milton, Kent, Otto, Trout,
Blocher and Madison Municipal Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3875 8531 3874 8532 3874 8533 3872 8532
      3853 8543 3864 8575 3874 8569 3877 8546
TIME...MOT...LOC 1943Z 281DEG 27KT 3865 8561

CG
Special weather statement, Aug 6, 3:14 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
414 PM EDT Tue Aug 6 2019

INZ078-079-092-KYZ032-062045-
Jefferson-Clark-Scott-Trimble-
414 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...
NORTHEASTERN CLARK...SOUTHEASTERN SCOTT AND WEST CENTRAL TRIMBLE
COUNTIES...

At 414 PM EDT, a strong thunderstorm was located 10 miles southwest
of Madison, moving southeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Saluda, Bethlehem, Marysville, Otto, Trout, Paynesville, Nabb,
Chelsea, Hibernia and Wises Landing.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3862 8534 3852 8543 3852 8544 3851 8546
      3846 8551 3860 8567 3868 8552
TIME...MOT...LOC 2014Z 307DEG 15KT 3862 8552

CG

The radar

The Louisville radar (KLVX), 77 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
August 6, 3:31 PM EST
Where
Clark County, 1.75 mi SE of Otto
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.550, -85.450

The media relayed a report of one inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847103.